Various neurological adverse events, ranging from epileptiform movements to frank seizures (collectively termed as seizure-like phenomenon [SLP]), have been reported after propofol administration (1). Seizures during induction of anesthesia can lead to dislodgement of different monitoring/IV lines or can cause injury to the patient. The majority of these events are reported in neurologically normal patients. We report the occurrence of severe generalized SLP during induction of anesthesia with propofol in a patient with syringomyelia receiving baclofen for the treatment of flexor spasms and discuss the possible role of both the drugs in triggering the events.
A 48-yr old man weighing 36 kg was admitted with a history of progressive stiffness of his lower limbs, flexor spasms of all the limbs, and headache. Neurological examination showed hypertonia with loss of pain sensation, sluggish reflexes in his upper limbs, and exaggerated deep tendon reflexes, clonus, and extensor plantar response in the lower limbs. Magnetic resonance imaging showed aqueductal stenosis, obstructive hydrocephalus, craniovertebral junction anomaly and syrinx extending from C5 to T4. His medication consisted of only oral baclofen (100 mg/day) taken for 4 mo to relieve flexor spasms.
The patient was scheduled for endoscopic third ventriculostomy for the relief of obstructive hydrocephalus. Premedication consisted of glycopyrrolate 0.2 mg IM 1 h before surgery. The last dose of baclofen was administered 6 h before surgery. In the operating room, the patient was monitored with electrocardiogram, pulse oximetry (Spo2) and a noninvasive arterial blood pressure device. After securing IV access, anesthesia was induced IV with meperidine 40 mg followed by propofol premixed with lidocaine 1 mg/mL. While administering propofol (approximately 60 mg had been injected), the patient developed sudden onset of severe generalized myoclonic type seizures that resulted in dislodgement of the IV line and monitor attachments. The seizures subsided spontaneously within 3 min and the patient had no apparent injury. At this time the patient was unresponsive; however, he was able to maintain his airway with adequate spontaneous breathing. All the monitoring cables were reattached and the peripheral hemoglobin oxygen saturation was 98%. While we were establishing another IV line, the patient showed signs of awakening and an additional dose of propofol (40 mg) was given. Immediately, severe generalized seizures recurred. There was no dislodgement of IV or monitoring lines or injury to the patient. The seizure lasted for 2 min and subsided before institution of any treatment. Thereafter, vecuronium (8 mg IV) was given and the trachea was intubated. Anesthesia was maintained with oxygen, nitrous oxide, and isoflurane. The remainder of the surgical procedure was uneventful and the trachea was extubated successfully. At 8 h and 24 h after surgery, the patient was questioned regarding recall of the abnormal movements and pain during injection of propofol. He did not have any recall.
Our patient had spasticity and flexor spasms that were treated with baclofen. Induction of anesthesia with propofol may be beneficial in such situations, as it is reported to have muscle relaxant properties (2). However, our patient developed abnormal movements at induction of general anesthesia that were SLP and not flexor spasms.
The SLP recurred on repeat propofol administration. The temporal sequence between propofol administration and SLP strongly suggests that propofol was the cause of SLP in our patient. Other causes such as pain on IV line insertion or propofol administration were excluded. Meperidine is known to cause SLP as a result of its metabolite, normeperidine. This is an unlikely cause of the SLP observed in our patient because it occurred within 2 minutes of administration (3).
Various neurological sequelae have been described with propofol use, and the majority have been reported to occur after terminating the propofol infusion (4). These neurologic sequelae are thought to be attributable to the interaction of propofol with inhibitory neurotransmitters in the central nervous system, especially γ-amino butyric acid (GABA) (5). Convincing evidence supports an interaction of propofol and the GABAA receptor (6). It has been proposed that propofol in clinical doses causes desensitization block of the chloride channel. This prevents further action of GABA on the chloride channels leading to the loss of inhibition of the thalamocortical excitatory circuits of the brain and causing excitatory effects and seizures (7).
Baclofen, a centrally acting muscle relaxant with a half-life of 4–6 hours, is widely used in the treatment of spasticity of cerebral and spinal origin. Epileptiform discharges have been reported with its use (8) and with its acute withdrawal (9). Although baclofen was not administered in our patient immediately before surgery, baclofen withdrawal syndrome is an unlikely cause of SLP in our patient because therapeutic concentration of the drug in cerebrospinal fluid (CSF) lasts 9–16 hours (10) and reports indicate the syndrome usually manifests 1–3 days after sudden stopping of the drug (11).
Baclofen acts by stimulating the GABAB receptor (12). The influence of the GABAB receptor on GABAA-mediated epileptic discharges has been recognized only recently (13). The reduced presynaptic GABAB receptor function in focal cortical dysplastic tissues from patients with refractory epilepsy is thought to facilitate GABAA receptor-mediated epileptiform synchronization as a result of loss of control of GABA release from interneurons (13). Also, it was found that smaller concentrations of baclofen failed to block interictal discharges that were blocked by larger concentration (13). Moreover, baclofen causes acute desensitization of the GABAB receptor that persists up to 4 hours even after washout of the drug, producing persistent epileptiform discharges (14).
The interactions of propofol and baclofen in mediating SLP have not been described. We speculate a similar mechanism could be involved in the occurrence of SLP in our patient mediated by baclofen and propofol. Our patient probably had a smaller CSF baclofen level that was sufficient to prevent the occurrence of withdrawal syndrome but not to prevent the epileptic discharges mediated by GABAA receptor stimulation by propofol because of desensitization of the GABAB receptor that failed to control the release of GABA.
This case report illustrates that the possibility of SLP with propofol administration should be considered when anesthetizing patients receiving baclofen. Further research could help in the understanding of the interactions of propofol with baclofen in seizure-prone patients.
1. Walder B, Tramer MR, Seeck M. Seizure-like phenomena and propofol: a systematic review. Neurology 2002;58:1327–32.
2. Dueck MH, Oberthuer A, Wedekind C, et al. Propofol impairs the central but not the peripheral part of the motor system. Anesth Analg 2003;96:449–55.
3. Armstrong PJ, Bersten A. Normeperidine toxicity. Anesth Analg 1986;65:536–8.
4. Bendicksen A, Larsen LM. Convulsions, ataxia and hallucinations following propofol. Acta Anaesthesiol Scand 1998;42:739–41.
5. Richard WO, Massimo A. GABA and epileptogenesis. Epilepsia 1997;38:399–407.
6. Peduto VA, Concas A, Santoro G, et al. Biochemical and electrophysiologic evidence that propofol enhances GABAergic transmission in the rat brain. Anesthesiology 1991;75:1000–9.
7. Hara M, Kai Y, Ikemoto Y. Propofol activates GABAA
receptors-chloride ionophore complex in dissociated hippocampal pyramidal neurons of the rat. Anesthesiology 1993;79:781–8.
8. Hansel DE, Hansel CR, Shindle MK, et al. Oral baclofen in cerebral palsy: possible seizure potentiation? Pediatr Neurol. 2003;29: 203–6.
9. Barker I, Grant IS. Convulsions after abrupt withdrawal of baclofen. Lancet 1982;2:556–7.
10. Sallerin-Caute B, Lazorthes Y, Monsarrat B, et al. CSF baclofen levels after intrathecal administration in severe spasticity. Eur J Clin Pharmacol 1991;40:363–5.
11. Coffey RJ, Edgar TS, Francisco GE, et al. Abrupt withdrawal from intrathecal baclofen: recognition and management of a potentially life threatening syndrome. Arch Phys Med Rehabil 2002;83:735–41.
12. Imad MN, Zhong Y, Damir J. Mechanisms of epileptogenesis. Neurol Clin 2001;19:241–2.
13. D’ Antuono M, Louvel J, Kohling R, et al. GABAA
receptor-dependent synchronization leads to ictogenesis in the human dysplastic cortex. Brain 2004;127:1626–40.
14. Tosetti P, Bakels R, Colin-Le Brun I, et al. Acute desensitization of presynaptic GABAB
-mediated inhibition and induction of epileptiform discharges in the neonatal rat hippocampus. Eur J Neurosci 2004;19:3227–34.